Utah, 2004

Flash Flood in Utah, July 15, 2004

July 15, 2004 · NWS GJT · 1 event in 1 county or zone

Heavy rain and hail fell in a short period of time, causing fast moving water over a foot deep to flow through town. A large amount of road base was washed away in a new construction area, and roads were washed out up to 4 feet deep.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rain and hail fell in a short period of time, causing fast moving water over a foot deep to flow through town. A large amount of road base was washed away in a new construction area, and roads were washed out up to 4 feet deep. Mud and water also flowed into a few garages and residences. 1.60 inches of rain was measured at the official cooperative weather station in Manila, most of which fell in less than an hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 15, 11:39 AM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 15, 11:39 AM MST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1239 PM MDT THU JUL 15 2004

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
FAIRLY STEADY-STATE WEATHER SITUATION. A RIDGE WILL REMAIN NEARLY
STATIONARY OVER EASTERN UTAH AND WESTERN COLORADO. WITH MOISTURE
TRAPPED BENEATH IT AND POCKETS OF HIGHER MOISTURE AND WEAK VORT
LOBES ROTATING AROUND THE PERIPHERY OF THE HIGH. PRECIPITABLE WATER
WILL REMAIN HIGH...WITH 1+ INCH AT GJT AND MOST SURROUNDING SITES.

THUNDERSTORMS WILL CONTINUE WELL INTO THIS EVENING. ISOLATED
THUNDERSTORMS AND RAIN SHOWERS SHOULD PERSIST OVERNIGHT. WILL EXPECT
SIMILAR ACTIVITY FRIDAY. HIGH TEMPS WILL CONTINUE SLIPPING DOWN A FEW
DEGREES A DAY...THOUGH NOT AS COOL AS MODEL GUIDANCE...WHICH HAS
SHOWN A 3-4 DEGREE COOL BIAS IN MAX TEMPS OVER THE LAST FEW DAYS.

.LONG TERM (SATURDAY THROUGH THURSDAY)...HIGH PRESSURE CONTINUES TO
DOMINATE THROUGH THE EXTENDED PERIOD.  PLENTY OF MOISTURE PERSISTS...
ESPECIALLY OVER THE WEEKEND FOR LITTLE CHANGE IN DAY TO DAY
CONDITIONS AT LEAST THROUGH SUN OR MON. I HAVE INCREASED POPS SAT
NIGHT AS BOTH THE 12Z GFS AND ETA INDICATE DEEP MOISTURE FROM EARLY
SAT THROUGH SUN AFTERNOON. SO THERE SHOULD BE A BETTER CHANCE OF
NOCTURNAL ACTIVITY THAN IN THE PREVIOUS FORECAST. THEN EARLY IN THE
WORK WEEK A LITTLE DRYING IS PROGGED AS HIGH CIRCULATION CENTER
SHIFTS SLIGHTLY TO THE SOUTHWEST IN RESPONSE TO ENERGY EJECTING
NORTHEAST FROM WEST COAST TROUGH.

HIGH TEMPS WILL BE AROUND NORMAL...GIVE OR TAKE A COUPLE DEGREES
DEPENDENT UPON AMOUNT AND TIMING OF CLOUDS/SHOWERS. THIS IS ABOVE
SHORT TERM GUIDANCE NUMBERS THROUGH SUNDAY. GUIDANCE HAS BEEN
RUNNING TOO LOW LAST FEW DAYS. WILL KEEP LOW TEMPS ABOVE NORMAL DUE
TO HIGH DEWPOINTS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

CJC/EH
Hazardous weather outlook, Jul 15, 4:45 AM MST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU JUL 15 2004

COZ001>014-017>023-UTZ022>025-027>029-151330-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT...

EXPECT SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. LOCALIZED HEAVY
RAIN WILL BE POSSIBLE FROM THUNDERSTORMS...ALONG WITH SMALL HAIL AND
GUSTY WINDS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS FOR ALL OF
EASTERN UTAH AND WESTERN COLORADO FRIDAY THROUGH MONDAY.

FOR TUESDAY AND WEDNESDAY...ISOLATED MOUNTAIN THUNDERSTORMS WILL BE
POSSIBLE EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

TAL

The radar

The Grand Junction radar (KGJX), 231 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Daggett

When
July 15, 1:15 PM MST to 2:30 PM MST
Where
Daggett County, Manila
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
40.887, -109.508 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416838.